[Late pericardial tamponade: a dangerous complication of postoperative anticoagulation following heart surgery].

Abstract

Late cardiac tamponade is a condition that presents with subtle signs and symptoms within days or weeks after cardiac surgery. During a one-year period, 16 patients, operated in our institution, developed this complication, mostly due to overdosage of anticoagulants. Diagnosis can be difficult and is best confirmed by echocardiography. The incidence of this dangerous complication is reportedly between 0.3 and 1%. The treatment consists in sub-xyphoid drainage when ever possible. In case of loculated or posterior tamponade, re-sternotomy might be necessary to assume complete decompression of the heart.

Cite this paper

@article{Carrel1993LatePT, title={[Late pericardial tamponade: a dangerous complication of postoperative anticoagulation following heart surgery].}, author={T. Carrel and Rolf Jenni and Manfred P. Ritter and Marko Ivan Turina}, journal={Schweizerische medizinische Wochenschrift}, year={1993}, volume={123 51-52}, pages={2401-4} }